Pennsylvania, 2009

Hail in Pennsylvania, July 1, 2009

July 1, 2009 · NWS BGM · 1 event in 1 county or zone

An upper level low pressure system tracking east over the Great Lakes caused scattered showers and thunderstorms to develop over northeast Pennsylvania. Some of the storms produced small hail, with only isolated storms reaching severe levels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

An upper level low pressure system tracking east over the Great Lakes caused scattered showers and thunderstorms to develop over northeast Pennsylvania. Some of the storms produced small hail, with only isolated storms reaching severe levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 1, 5:31 AM EST, 6 hours 54 minutes earlier.

Area forecast discussion, Jul 1, 5:31 AM EST, 6 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
631 AM EDT WED JUL 1 2009

.SYNOPSIS...
AN UPPER LEVEL LOW OVER THE EASTERN GREAT LAKES REGION WILL SLOWLY
TRACK EAST TODAY THROUGH FRIDAY BRINGING SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS TO NEW YORK AND PENNSYLVANIA. THE
THUNDERSTORMS WILL BE MOST WIDESPREAD IN THE AFTERNOON AND EVENING
OVER THE NEXT FEW DAYS. THIS UPPER LEVEL LOW WILL FINALLY LOSE ITS
GRIP OVER THE REGION FRIDAY NIGHT AND SATURDAY WITH SOMEWHAT DRIER
AIR MOVING INTO THE REGION.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
LATEST RADAR IMAGERY SHOWS ONLY ISLD ACVTY LEFT OVER IN C NY/NE PA.
PATCHY DENSE FOG WAS FORMING OVER THE HIGHER TERRAIN. PUT PATCHY
DENSE FOG IN HIGHER TERRAIN GRIDS IN THE POCONOS AND ALSO IN THE
VALLEYS OF SC NY/FAR NRN PA.

LULL IN SHRA ACVTY WILL BE SHORT-LIVED THIS AM AS ANTHR UPR LVL
WAVE ROUNDS THE BASE OF THE UPR LVL LO OVR THE ERN GREAT LAKES AND
TRACKS ACRS NY/PA BY 18Z. THIS WAVE WILL NOT COINCIDE WITH MAX
HEATING BUT NEVERTHELESS WILL INCREASE SHRA ACVTY. NATIONAL RADAR
IMAGERY ALREADY SHOWS SCT SHRA IN WRN PA AND NE OH AHEAD OF THIS
FEATURE. HENCE WILL INCREASE POPS LATER THIS MORNING TO CHC.

BY AFTRN...SFC HEATING INCREASES WITH DIURNAL CYCLE AS YET ANTHR
WAVE OR SPOKE OF ENERGY ROTATES ARND THE UPR LVL LO AND APPROACHES
PA AND NY B4 00Z. SCTRD SHRA WERE OVR NRN MI ATTM AHEAD OF THIS
FEATURE ATTM. WITH SFC HEATING...AMS WILL DESTABILIZE IN THE
PRESENCE OF LARGER SCALE FORCING. HENCE EXPECT THUNDERSTORMS TO
ACCOMPANY ANY SHRAS.

MODEL SOUNDINGS FOR NAM AND GFS DISAGREE ON THE AMNT OF INSTABILITY
GENERATED FOR THIS AFTERNOON. THE NAM HAS CAPES AT BEST APPROACHING
500 J/KG. THE GFS IS MORE UNSTABLE WITH CAPES BETWEEN 1000 AND
1500 J/KG THIS AFTERNOON. BOTH MODELS SHOW MARGINAL BULK SHEAR
BTWN 0 AND 6 KM RUNNING BETWEEN 25 AND 35 KNOTS FOR THE AFTERNOON.
WITH THE PROXIMITY OF THE COLD CORE UPR LVL LO N OF LAKE ONTARIO
WET BULB ZEROS WILL BE LOW (ARND 8500-9000 FEET AGL) AND HENCE
LARGE HAIL WILL BE THE PRIMARY THREAT OF ANY STRG STORM THAT FORMS.
WITH MARGINAL SHEAR ALSO CAN/T RULE OUT A FEW HIGHER WIND GUSTS
APPRCHG SVR LIMITS. WILL MENTION POTENTIAL IN HWO. WILL INCREASE
POPS TO LIKELY-CAT BY AFTERNOON.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
AFTER THE DAY/S HEATING WANES THIS EVENING...LIFTG ASSCTD WITH ABV
MENTIONED UPR LVL WAVE CONTS PAST 00Z...THEN ANTHER SPOKE OF ENERGY
ASSCTD WITH A DEEPER SHRT WAVE TROF WORKS TWD THE REGION BTWN 6 AND
12Z THU AND PASSES TO THE E BTWN 18 AND 21Z THU. WILL CONT LIKELY
POPS THRU TONIGHT AND FOR MOST OF THU TO ACCOUNT FOR THIS MORE
SIGNFCT SHRT WAVE. ANTHR ROUND OF STRG TO SVR THUNDERSTORMS WILL BE
POSSIBLE THU AS CAPES CUD EXCEED 1000 J/KG IF THE GFS IS ON TRACK.
THE NAM AGAIN IS MUCH MORE STBL WITH CAPES LESS THAN 500 J/KG. BULK
SHEAR IS AGAIN MARGINAL. SO THURSDAY AFTRN/S ACVTY CUD BE SIMILAR
TO TODAY/S.

ACVTY WILL WANE AGAIN THU NGT WITH LOSS OF DAY/S HEATING AND PASSAGE
OF SHRT WAVE AND TROF AXIS TO THE E. FOR FRIDAY...BULK OF UPR LVL LO
IS TO THE NE OF THE REGION. NAM...GEM SUGGEST ANTHR SHRT WAVE TRACKS
BY DURING FRI MORNING WITH GFS AND EURO SHOWING MORE WRAP ARND SHRA
THAT INCREASE WITH DIURNAL HEATING. CAPES ARE LOW WITH MARGINAL
INSTABILITY FRIDAY. HENCE THUNDER CHANCES WILL BE LOWER FRIDAY
COMPARED TO WED AND THY.

FOR FRIDAY NIGHT...A LINGERING SHRA IS POSSIBLE AS UPR LVL LO AND
ASSCTD SHRT WAVE TROF AXIS TRACKS NE. NEXT UPR LVL LO AND ASSCTD
LIFTG APPRCHES BY SATURDAY AFTERNOON AS PER GFS. 12Z EURO ALSO
HINTS AT THIS...NEW 00Z GEM KEEPS THIS NEXT FEATURE MUCH WEAKER. WILL
HAVE LO CHC-SLGHT CHC POPS TO ACCOUNT FOR THE POSSIBILITY OF MORE
PRECIP SAT PM.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
STILL LOOKING AT CHC POPS MOST OF THE EXTNDD PD AS UL DISTURBANCES
CONT TO PLAGUE THE REGION. MAIN SYSTEM LOOKS TO LIFT OUT SOMETIME
OVR THE WEEKEND AS SEVERAL S/WVS ACT AS KICKERS. HWVR FLOW RMNS
TROFFY ENUF TO KEEP OFF AND ON SHOWERS GOING AS MAIN LOW LOOKS TO
BE REPLACED BY SEVERAL QUICK MVG TROFS. HV TRIED TO GO A LITTLE
MORE OPTIMISTIC FOR LATE WEEKEND AS BOTH GFS/EURO INDICATE SOME
CLRNG/RIDGING MAY MV IN FOR A LIMITED PD OF TIME. THIS WILL BE
SHORT-LIVED THO AS RIDGE CONTS TO BUILD ACRS THE PLAINS AND RE-
AMPLIFY THE TROF IN THE EAST.

OVERALL EXPECT UPPER WVS AND/OR NW FLOW TO REINFORCE
CLDY/SHOWERY/BLO NORMAL TEMPS THRU THE EARLY PART OF NEXT
WEEK...WITH A DAYS BREAK OR SO IN THE MEANTIME ALTHO TIMING ON
THIS IS A LITTLE FUZZY.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
MVFR WITH OCNL IFR RESTRICTIONS AT ELM/BGM AND POSSIBLY AVP EARLY
ON...IMPRVG TO VFR BY 14Z. RMNDR OF TERMINALS MOSTLY VFR TODAY
WITH SCT-BKN CUMULUS.

EXPECT LGT SHOWERS TO DVLP AGAIN THIS AFTN AND CONTINUE OFF AND ON
THRU THE EVNG. CUD SEE TSTMS JUST ABOUT ANYWHERE THIS AFTN AND
WILL ACCOUNT FOR THIS WITH JUST A CB GRP FOR THE TIME BEING. CONDS
AFT 00Z WILL AGAIN CENTER AROUND EXTENT OF CLRNG/SKY CVR AND WILL
CONT WITH BKN-OVC VFR CIGS AND SHOWERS FOR THE TIME BEING UNTIL
DETAILS IRONED OUT.

LGT SE WINDS EARLY THIS MRNG BCM SRLY DRG THE DAY...THEN BACKING
TO THE SE AGAIN TONIGHT. SPEEDS GNRLY FM 4-8KTS THRU THE NEXT 24
HRS.

OUTLOOK...

THUR THRU SUN...VFR WITH POSSIBLE MVFR IN SCATTERED SHOWERS
AND/OR TSTMS. POSSIBLY SOME IFR THRU THE PD DUE TO SHRA/TS AND OR
MORNING FOG. MAY SEE SOME IMPRVMNT VRY LATE IN THE PD.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...DJN
NEAR TERM...DJN
SHORT TERM...DJN
LONG TERM...PVN
AVIATION...PVN
Hazardous weather outlook, Jul 1, 3:05 AM EST, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
405 AM EDT WED JUL 1 2009

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-020815-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
405 AM EDT WED JUL 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

...A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME NUMEROUS ACROSS
CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA BY THIS AFTERNOON. THE
POTENTIAL EXISTS FOR DAMAGING WINDS AND LARGE HAIL IN THE
STRONGER STORMS. THE THUNDERSTORM ACTIVITY IS EXPECTED TO DIE DOWN
BY LATE EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ON THURSDAY...MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED WITH A
FEW STORMS BECOMING SEVERE. THE BEST CHANCE FOR SEVERE
THUNDERSTORMS WILL BE IN THE AFTERNOON AND EVENING ON THURSDAY.
THE PRIMARY THREAT FROM STORMS ON THURSDAY WILL AGAIN BE DAMAGING
WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING AND AGAIN THURSDAY.

DJN

In the hours before

Special weather statement, Jul 1, 12:04 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
104 PM EDT WED JUL 1 2009

NYZ015>017-011800-
CAYUGA NY-SENECA NY-YATES NY-
104 PM EDT WED JUL 1 2009

...STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN YATES...SENECA AND
WEST CENTRAL CAYUGA COUNTIES...

* AT 103 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR KENDAIA...AND
  MOVING NORTHEAST AT 10 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  WILLARD AND LODI AT 110 PM EDT...
  KENDAIA AND OVID AT 120 PM EDT...
  ROMULUS AND BORDER CITY AT 130 PM EDT...
  SHELDRAKE SPGS AT 140 PM EDT...
  EAST VARICK AT 150 PM EDT...
  FAYETTE AND WATERLOO AT 155 PM EDT...

ANTOHER STRONG STORM WAS LOCATED OVER SOUTHERN SENACA COUNTY MOVING
NORTHEAST AT 10 MPH.

BOTH OF THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZED HAIL AND GUSTY
WINDS.

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

MSE

The radar

The Binghamton radar (KBGM), 119 km away, was scanning. The volume nearest the first event began at 17:23 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pike

When
July 1, 12:25 PM EST
Where
Pike County, Greeley
Measured
0.75 in hail
Reported by
Public
Coordinates
41.420, -75.000

Penny size hail covered roads near Greeley.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187724.